[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 26, 1985

Drug-Induced Esophagitis

Author Affiliations

Drug & Toxicology Information Center University of Tennessee Memphis

JAMA. 1985;254(4):508. doi:10.1001/jama.1985.03360040058023
Abstract

To the Editor.—  We recently read with interest the article by Amendola and Spera,1 who reported a case of doxycycline-induced esophagitis. This condition was apparently due to prolonged mucosal contact of the doxycycline capsule.The case commentary lists those drugs known to have been reported to cause esophagitis. However, not included in the list is theophylline, which has been reported to cause esophageal ulceration as well.2 In the particular case described, the tablet was taken without water and subsequently caused an esophageal ulceration 25 cm from the incisiors, secondary to prolonged mucosal contact. The patient was subsequently treated with hourly antacids and symptoms abated within one week.

×